I am sorry your daughter is ill.
The height of fever itself is not "safe" or "dangerous" but I get concerned if any ill child acts too fussy or "out of it" or cannot keep down fluids.
Has your daughter been tested for influenza and/or received the vaccine?
Regardless of the height of fever, you cannot exceed the dose recommended for your daughter's weight for tylenol no more than every 4 hours and motrin no more than every 6. I do not recommend alternating both medications for more than 48 hours as that can cause stress to the liver where they are both metabolized. Other things you can do to help bring down the fever and make your daughter more comfortable is cool clothes on her forehead and under her armpits. Fevers tend to go up in the evening and decrease some in early morning.
I hope this helps and please tell me if you have more questions.
Hope your daughter feels better soon.
Louise Sivak, M.D.
Your daughter's symptoms definitely sound like influenza not just a "cold" virus but it is impossible to tell whether "regular" flu or H1N1 w/o test (nasal swab) and the test is only 35-70% accurate it seems. The mangement is the same: rest, fever control, lots of fluids. Your other kids have been exposed to I agree with calling the doctor tomorrow about whether they should get vaccinated.
Best of luck!
There is no magic number. I care more about the child's level of alertness and comfort. If your daughter's fever is risingabove 103 1-2 hours after a tylenol dose while you're doing all the other things, and you're (understandably) uncomfortable, then you should call her pediatrician for advice (s/he might be able to see her in office not ER). The ER has no fever control measures that you don't except for tylenol suppositories (avail in some drugstores) for kids who can't keep down fluids. Influenza typically causes fever in the 102-104 range - that's one reason people feel so lousy.
Again wish your daughter a speedy recovery.